Alert archive / Missouri / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 158, NWS St. Louis, MO

July 9, 2007City of Saint Louis, Missouri; Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 9, 2007, 4:16 PM CDT for City of Saint Louis, Missouri; Saint Clair County, Illinois. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2007, 4:16 PM CDT (21:16 UTC)
Expired
Jul 9, 2007, 4:45 PM CDT
In force
29 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Saint Clair County, IL, City of Saint Louis, MO

The radar

The St Louis radar (KLSX), 41 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:25 PM CDTHAIL 1.251 S St. Louis, MO
Jul 9, 4:30 PM CDTHAIL 0.75Mehlville, MO
Jul 9, 4:30 PM CDTHAIL 0.881 S St. Louis, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 092117
SVRLSX
ILC163-MOC510-092145-
/O.NEW.KLSX.SV.W.0158.070709T2116Z-070709T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
416 PM CDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. LOUIS CITY IN EAST CENTRAL MISSOURI
  NORTHWESTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 445 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  EAST CARONDELET...OR NEAR LEMAY...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUPO...
  CAHOKIA...
  ST. LOUIS...
  EAST ST. LOUIS...
  BROOKLYN...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3849 9036 3844 9026 3863 9004 3872 9024

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:10 AM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 9, 10:10 AM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1010 AM CDT MON JUL 9 2007

.UPDATE...
AT THE SURFACE...A WEAK COLD FRONT WAS MAKING STEADY BUT SLOW
PROGRESS ACROSS NORTHERN MISSOURI WITH CU FIELD EVIDENT ON
VISIBILE SATELLITE IMAGE. GULF MOISTURE HAS RETURNED THIS MORNING
WITH MOST OBS NOW REPORTING DEWPOINTS IN THE LOWER 70S. 12Z MAP
ANALYSIS IDENTIFIED TWO UPPER LEVEL DISTURBANCES THAT WILL BE KEY
PLAYERS FOR THIS AFTERNOONS WEATHER. THE FIRST EXTENDED FROM THE
UPPER MIDWEST INTO THE CENTRAL PLAINS AND THE SECOND STRETCHED
FROM OKLAHOMA SOUTHWEST INTO TEXAS. THESE TWO SHORTWAVES WILL
PROVIDE WEAK FORCING ON AN UNSTABLE AND WEAKLY CAPPED ATMOSPHERE
WHICH WILL HELP INITIATE SCATTERED CONVECTION ACROSS THE REGION
THIS AFTERNOON. HAVE INCREASED POPS ACCORDINGLY.

CVKING

&&

.DISCUSSION...
FCST PROBLEM FOR THE SHORT TERM WILL BE CHCS OF PRECIP. FOR
TDY...CDFNT CURRENTLY OVR CNTRL IA INTO NB IS PROGD TO MOVE SWD INTO
NRN MO THIS EVE. MDLS WASH OUT THE CDFNT BY 06Z TUES...REMOVING
ANY FOCUS FOR FORCING. THEREFORE...HAVE ONLY CHC POPS FOR TDY INTO
TNGT. THE OTHER WX FOCUS FOR TDY IS THE HEAT. DWPTS WILL BE CLIMBING
INTO THE UPR 60S TO LWR 70S AND MAX TEMP IN THE LWR 90S WILL GIVE
HEAT INDICES NEAR THE CENTURY MARK THIS AFTN.

MDLS BRING SECONDARY CDFNT SWD INTO CWA TUES EVE. THIS CDFNT HAS
GOOD UPR LVL FORCING AND LOOKS TO BE OUR BEST CHC FOR PRECIP IN THE
SHORT TERM. MDLS PROG THE CDFNT S OF THE CWA BY 12Z WED. LWR DWPTS
AND TEMPS BEHIND THE CDFNT WILL BRING BELOW AVG WX TO THE AREA FOR
THE REMAINDER OF THE WEEK.

MDLS PREFERRED FOR THIS FCST PACKAGE ARE THE NAM AND UKMET. HAVE
LITTLE CONFIDENCE IN THE GFS AS IT WAS PLAGUED BY CONVECTIVE
FEEDBACK EARLY IN THE FCST CYCLE. BELIEVE NAM HAS BETTER HANDLING ON
TIMING OF SYNOPTIC FEATURES...AS THE UKMET HAS BEEN A LITTLE SLOW TO
MOVE FEATURES LATELY.

WENT JUST BELOW THE WARMEST MOS GUIDANCE FOR TEMPS TDY AND TMW AS
THIS HAS VERIFIED WELL THE PAST FEW DAYS. AFTR FROPA...GENERALLY
WENT BLW GUIDANCE.

TILLY

&&

.AVIATION...
FOR THE 18Z TAFS...SCATTERED CONVECTION EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON. WILL ADD VCTS AND NOWCAST THESE STORMS
AS COVERAGE WILL BE OF THE SCATTERED VARIETY. OTHERWISE...LIGHT
SOUTHWEST WINDS TO CONTINUE AHEAD OF DECAYING COLD FRONT.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 9, 11:03 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1103 AM CDT MON JUL 9 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1103 AM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING BEFORE DISSIPATING. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY AS
A COLD FRONT MOVES THROUGH THE AREA. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY HEAVY RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Special weather statement, Jul 9, 1:48 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 PM CDT MON JUL 9 2007

MOZ060-061-091945-
ST. CHARLES MO-WARREN MO-
148 PM CDT MON JUL 9 2007

AT 148 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE
CLUSTER OF STRONG THUNDERSTORMS ACROSS EASTERN WARREN COUNTY SLOWLY
MOVING EAST AT 5 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS TO 50
MPH...HEAVY RAIN...AND FREQUENT LIGHTNING AS IT AFFECTS NEW
MELLE...WENTZVILLE...FLINT HILL...LAKE ST. LOUIS...ST.
PAUL...OFALLON AND DARDENNE PRAIRIE BETWEEN 145 PM AND 245 PM.

CVKING
Local storm report, Jul 9, 2:22 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
222 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 NNE ALTON             38.93N 90.14W
07/09/2007  E0.75 INCH       MADISON            IL   PUBLIC

&&

SIPPRELL
Local storm report, Jul 9, 3:03 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
303 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     BATCHTOWN               39.03N 90.65W
07/09/2007                   CALHOUN            IL   PUBLIC

            NUMEROUS LIMBS DOWN IN BATCHTOWN.

&&

SIPPRELL
Local storm report, Jul 9, 4:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 S ST. LOUIS           38.62N 90.24W
07/09/2007  E0.88 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

&&

SIPPRELL
Local storm report, Jul 9, 4:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 S ST. LOUIS           38.62N 90.24W
07/09/2007  E1.00 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

&&

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:34 PM CDTSevere Thunderstorm WarningLSXSaint Louis17 min
Jul 9, 4:46 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds44 min
Jul 9, 5:01 PM CDTSevere Thunderstorm WarningLSXSaint Louis44 min
Jul 9, 5:31 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve29 min
Jul 9, 1:26 PM CDTSevere Thunderstorm WarningLSXMadison27 min
Jul 9, 2:10 PM CDTSevere Thunderstorm WarningLSXMadison38 min
Jul 9, 2:23 PM CDTSevere Thunderstorm WarningLSXCalhoun24 min
Jul 9, 2:30 PM CDTSevere Thunderstorm WarningLSXJersey28 min
Jul 9, 4:40 PM CDTSevere Thunderstorm WarningLSXSaint Clair31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2007Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.